Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 6, 2010, 9:38 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2010, 9:38 PM CDT (02:38 UTC)
- Expired
- Jul 7, 2010, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aurora County, SD, Brule County, SD
The radar
The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
429 WGUS53 KFSD 070238 FFWFSD SDC003-015-070530- /O.NEW.KFSD.FF.W.0030.100707T0238Z-100707T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 938 PM CDT TUE JUL 6 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA WESTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1230 AM CDT * AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. MINUS THE HAIL CONTAMINATION...DOPPLER RADAR IS ESTIMATING A WIDESPREAD 2 TO 3 INCHES OF RAIN IN THIS AREA IN A SHORT AMOUNT OF TIME. * THREE TO FOUR WAVES OF THUNDERSTORMS HAVE PASSED THROUGH THIS AREA THIS EVENING. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT CAN EXPERIENCE FLOODING IN POOR DRAINAGE AREAS INCLUDE KIMBALL AND GRASS RANCH COLONY. RUNOFF FROM RAIN CAN GREATLY IMPACT SMALL STREAMS AND RURAL ROADS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 4392 9864 4351 9869 4351 9924 4392 9921 $$ MJF
2 follow-up statements
486 WGUS73 KFSD 070402 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 PM CDT TUE JUL 6 2010 SDC003-015-070530- /O.CON.KFSD.FF.W.0030.000000T0000Z-100707T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AURORA SD-BRULE SD- 1102 PM CDT TUE JUL 6 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BRULE AND WESTERN AURORA COUNTIES UNTIL 1230 AM CDT... AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SPOTTY THUNDERSTORMS CONTINUING TO REDEVELOP IN SOUTH CENTRAL SOUTH DAKOTA. HOWEVER THE MAIN PROBLEM WAS A SERIES OF THUNDERSTORMS WHICH PASSED OVER THIS AREA EARLIER IN THE EVENING. DOPPLER RADAR ESTIMATES JUST OVER 6 INCHES OF RAIN HAS FALLEN JUST WEST OF GRASS RANCH COLONY. THIS IS LIKELY CONTAMINATED...BUT EVEN CUTTING IT IN HALF LIKELY REVEALS AROUND 3 INCHES OF RAIN IN A SHORT AMOUNT OF TIME. THEREFORE FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND SOME RURAL ROADS IS LIKELY THROUGH OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4392 9864 4351 9869 4351 9924 4392 9921 $$ MJF
301 WGUS73 KFSD 070526 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1226 AM CDT WED JUL 7 2010 SDC003-015-070541- /O.EXP.KFSD.FF.W.0030.000000T0000Z-100707T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AURORA SD-BRULE SD- 1226 AM CDT WED JUL 7 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BRULE AND WESTERN AURORA COUNTIES WILL BE ALLOWED TO EXPIRE AT 1230 AM CDT... THE THREAT OF FLASH FLOODING HAS ENDED AS THE HEAVIEST RAINS HAVE MOST EAST OF THIS AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4392 9864 4351 9869 4351 9924 4392 9921 $$ CJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:08 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 6, 4:08 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 408 PM CDT TUE JUL 6 2010 .DISCUSSION... CONVECTION BREAKING OUT RIGHT ON TRACK WITH THE SHORT RANGE HRRR MODEL IN SCNTRL SD...AND CONCERN IN THE SHORT TERM LARGELY ON THE SEVERE WEATHER AND HEAVY RAIN THREAT. MID AFTERNOON SFC ANALYSIS INDICATES BNDRY SHARPENING UP THRU SCNTRL SD...WITH MOISTURE TONGUE WRAPPED FROM BACKED SERN SD/NERN NEBRASKA FLOW. THIS HAS RESULTED IN ARND 2000 J/KG MLCAPE...ONLY WKLY CAPPED. SHEAR PARAMETERS ARE EVEN A BIT BETTER AT LOW LVLS THAN EARLIER PROGGED...WITH A GREATLY TURNING AND STRONGER WIND FLOW THRU LOWEST 2KM. LOWER BRULE AREA REALLY A FOCUS FOR BEST OVERLAP OF EXISTING LOW LVL VORTICITY WITHIN FRONTOGENETIC ZONE...AND 0-3KM CAPE. TOR WATCH WAS ISSUED SHORTLY AFT 2PM. SHEAR DOES NOT SEEM TO SUPPORT MOTION SUGGESTED BY HRRR WHICH RACES SUPERCELLULAR STRUCTURES INTO THE KFSD AREA BY 01Z...BUT RATHER WOULD SUGGEST A MODEST EWRD PROGRESSION TO AREA OF CONVECTION. THIS SFC BASED CONVECTION WOULD THEN PERHAPS FIND A WEAKENING OF COVERAGE LATER THIS EVENING AS WAVE STARTS TO SHEAR NEWRD THRU ND. ADDITIONAL IMPULSE REINFORCES FRONTAL LINEAR FORCING LATER TONIGHT... AND INCREASED POPS LATER ON IN NIGHT TO REFLECT STRONGER FORCING AS BODILY TROUGH PUSHES EWRD LATE NIGHT. ALSO A HEAVY RAIN THREAT AS DEEPER WIND MOTION HAS STRONGLY PARALLEL COMPONENT TO BOUNDARY. FOR THE TIME...DID NOT ISSUE FFA AS STORMS SHUD BE A BIT MORE DISCRETE TO START...BUT EVENING ACTION MAY SET UP ADDITIONAL PROBLEMS FOR LATER NIGHT ACTIVITY...AND CAN ADDRESS AFTER THE SHORT TERM SVR THREAT. /CHAPMAN WEDNESDAY LOOKS LIKE A DAY WITH THE POTENTIAL FOR OCCASIONAL SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY WITH LITTLE IN THE WAY OF CAPPING AND A WEAK AND MOIST SFC BOUNDARY HANGING AROUND. THE THREAT FOR SEVERE FAIRLY MINIMAL...BUT WOULD NOT BE SURPRISED AT A FEW ISOLATED HAILER OR HIGH WIND REPORTS. INITIALLY THE BETTER CHANCE SHOULD BE CONFINED TO THE NORTHWEST HALF OF THE CWA...SO DECREASED HIGHS A SMIDGE...WHILE INCREASING A BIT OVER THE SOUTHEAST HALF AS THE THREAT FOR THUNDERSTORMS SHOULD BE LATER. DID INCREASE TO 60-70 POPS FOR THE ENTIRE AREA THROUGH THE DAY. BY WEDNESDAY NIGHT THE MAIN THREAT WILL BE LIFTING OUT SO HAVE POPS MAINLY ALONG AND EAST OF I29 IN THE EVENING. AFTER THIS SHOULD BE CLEARING SKIES AND DECREASING HUMIDITY. LOWS LIKELY IN THE 50S. THURSDAY AND FRIDAY LOOK LIKE VERY NICE DAYS WITH NO MAJOR THREAT FOR THUNDERSTORMS...WINDS MAINLY UNDER 15 MPH AND MOSTLY SUNNY SKIES.LOWS IN THE 50S AND HIGHS IN THE 80S. IN THE LATTER PERIODS(SAT/TUE)...OVERALL LOOKS LIKE THE POTENTIAL TO CONTINUE WITH A RELATIVELY BUSY PATTERN. GENERALLY FAST WEST TO NORTHWEST FLOW EXPECTED ALOFT WITH SOME POORLY AGREED UPON TROFING SOMETIME OVER THE WEEKEND. SO...WILL NEED LOW END POPS FOR MUCH OF THE PERIOD WITH THIS PATTERN...AND EXPECT TEMPERATURES TO BE NEAR NORMAL THROUGHOUT. SATURDAY NIGHT INTO SUNDAY DOES LOOK LIKE A PERIOD WHERE TEMPERATURES COULD BE A LITTLE ABOVE NORMAL ASSUMING THUNDERSTORMS ARE NOT TOO WIDESPREAD. /08 && .AVIATION... CONVECTIVE POTENTIAL LARGEST CHALLENGE TO TAFS. MAIN AREA UNDER THE GUN FOR SFC THREAT WOULD BE KHON AND AREAS FROM JAMES VALLEY AND WWRD THRU THE EARLY EVNG. THE CONVECTIVE ACTIVITY WILL LIKELY PRODUCE HEAVY RAIN REDUCING VISIBILITIES BRIEFLY BLO 1SM...BUT TAFWISE WOULD SEEM THAT 2SM WOULD BE SUFFICIENT. THESE STORMS WILL AFFECT THE KHON TERMINAL AFTER 22Z...AND TOWARD/AFT 12Z WEDNESDAY AT THE KFSD AND KSUX TERMINALS. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 6, 11:45 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT TUE JUL 06 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT TUE JUL 06 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED VERY LATE THIS AFTERNOON INTO EARLY EVENING FROM THE MID JAMES VALLEY TOWARD THE LOWER BRULE AREA. EARLY DISCRETE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE...WIND GUSTS TO 65 MPH...AND EVEN A BRIEF TORNADO. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS THROUGH THE EVENING HOURS...WITH THE THREAT TRANSITIONING TO MORE DAMAGING WIND AND HAIL TO QUARTER SIZE MOVING EAST TOWARD DE SMET...MITCHELL...AND LAKE ANDES. THE SLOW EASTWARD MOVEMENT OF STORMS OVERNIGHT WILL ALSO CONTRIBUTE TO A HEAVY RAINFALL THREAT...WITH ANOTHER INCH TO TWO OF RAINFALL POSSIBLE FOR LOCATIONS WEST OF A DE SMET TO LAKE ANDES LINE. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. ELSEWHERE...RIVERS CONTINUE TO FALL. THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL ALSO BE IN FLOOD UNTIL MID WEEK. ADDITIONAL HEAVY RAINFALL OVER THE NEXT DAY OR TWO COULD STALL OR REVERSE FALLING TRENDS IN AREA RIVER LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND A FEW THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST OVER THE AREA THROUGH WEDNESDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ALONG WITH ISOLATED SEVERE STORMS MAINLY SOUTHEAST OF A LINE FROM MARSHALL TO YANKTON...BUT A WIDESPREAD SEVERE WEATHER THREAT IS NOT EXPECTED. THE PATTERN WILL STILL BE FAVORABLE FOR A FEW SEVERE OR HEAVY THUNDERSTORMS AT TIMES FROM LATE SATURDAY INTO NEXT WEEK...MAINLY IN THE NIGHTTIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 6, 7:37 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO 3 ESE HARRISON 43.43N 98.47W
07/06/2010 DOUGLAS SD TRAINED SPOTTER
TORNADO ON THE GROUND MOVING EAST.
&&
MDBLocal storm report, Jul 6, 7:43 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 W HARRISON 43.44N 98.61W
07/06/2010 M1.75 INCH DOUGLAS SD TRAINED SPOTTER
GOLF BALL SIZE HAIL STRIPPED CORN.
&&
MDBLocal storm report, Jul 6, 8:07 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 ENE PUKWANA 43.81N 99.07W
07/06/2010 E1.00 INCH BRULE SD PUBLIC
MARBLE TO QUARTER SIZE HAIL COVERED THE GROUND.
&&
WILLIAMSLocal storm report, Jul 6, 8:38 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
838 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 2 N KIMBALL 43.78N 98.96W
07/06/2010 M1.00 INCH BRULE SD PUBLIC
1 INCH HAIL MAKING THE GROUND WHITE.
&&
MDBLocal storm report, Jul 6, 9:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 1 W KIMBALL 43.75N 98.98W
07/06/2010 E1.00 INCH BRULE SD TRAINED SPOTTER
&&
MDBLocal storm report, Jul 6, 9:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 5 E KIMBALL 43.75N 98.86W
07/06/2010 E1.75 INCH BRULE SD TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL COVERING THE GROUND, WITH A FEW
GOLF BALL SIZE.
&&
MJFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:13 PM CDT | Tornado Warning | FSD | Aurora, Davison, Douglas | 47 min |
| Jul 6, 7:30 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 45 min |
| Jul 6, 7:55 PM CDT | Tornado Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson | 26 min |
| Jul 6, 8:05 PM CDT | Tornado Warning | FSD | Aurora, Brule | 30 min |
| Jul 6, 8:10 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 30 min |
| Jul 6, 9:02 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 28 min |
| Jul 6, 11:17 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 43 min |
| Jul 7, 12:23 AM CDT | Areal Flood Warning | FSD | Aurora, Beadle, Brookings, Davison, Hanson, Jerauld and 5 more | 3 hr |
| Jul 7, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 37 min |
| Jul 7, 1:12 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 33 min |
| Jul 7, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 34 min |
| Jul 7, 7:16 AM CDT | River Flood Warning | FSD | Brookings | 6 days |
| Jul 7, 9:54 AM CDT | River Flood Warning | FSD | Brookings, Moody | 49 hr |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.